Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 242, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 31, 2012, 4:52 AM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2012, 4:52 AM CDT (09:52 UTC)
- Expired
- Jul 31, 2012, 5:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:18 AM CDT | TSTM WND DMG | Whitwell, TN | TWO TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1699 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
721
WUUS54 KMRX 310952
SVRMRX
TNC115-153-311045-
/O.NEW.KMRX.SV.W.0242.120731T0952Z-120731T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 AM CDT TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 545 AM CDT
* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TRACY CITY...OR 17 MILES NORTHWEST OF JASPER...AND MOVING SOUTHEAST
AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JASPER...WHITWELL...SOUTH PITTSBURG...GRIFFITH CREEK...ORME...
CARTWRIGHT...MARTIN SPRINGS...POWELLS CROSSROADS...LONE OAK AND
HALETOWN (GUILD).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3498 8586 3523 8587 3525 8582 3522 8574
3524 8570 3529 8571 3532 8558 3536 8552
3540 8550 3543 8555 3547 8554 3547 8553
3529 8527 3514 8539 3511 8540 3510 8537
3506 8537 3498 8548
TIME...MOT...LOC 0952Z 312DEG 24KT 3526 8571
$$
MJB1 follow-up statement
025
WWUS54 KMRX 311015
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM CDT TUE JUL 31 2012
TNC115-153-311045-
/O.CON.KMRX.SV.W.0242.000000T0000Z-120731T1045Z/
SEQUATCHIE TN-MARION TN-
515 AM CDT TUE JUL 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR MARION AND SEQUATCHIE COUNTIES...
AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR JASPER...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LONE OAK AND HALETOWN (GUILD).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3498 8586 3523 8587 3525 8582 3522 8574
3524 8570 3529 8571 3532 8558 3536 8552
3540 8550 3543 8555 3547 8554 3547 8553
3529 8527 3514 8539 3511 8540 3510 8537
3506 8537 3498 8548
TIME...MOT...LOC 1015Z 312DEG 24KT 3508 8559
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:30 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 31, 1:30 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 AM EDT TUE JUL 31 2012 .SHORT TERM (TODAY AND TONIGHT)...SHORT WAVE ENERGY WILL BE EXITING TODAY...AND APPEARS BEST CHANCES FOR CONVECTION WILL BE DURING THE MORNING/EARLY AFTERNOON WITH THIS FEATURE. WILL CARRY LIKELY POPS FAR SOUTHEAST ZONES...WITH HIGH CHANCE ELSEWHERE. POSSIBILITY OF SEVERE STORMS SHOULD BE HIGHEST SOUTHERN HALF...BUT CANNOT BE RULED OUT ANYWHERE IN OUR AREA. WILL CONTINUE MENTION IN HWO. SHOULD BE PRECIP FREE MUCH OF THE AREA TONIGHT BEHIND THE DEPARTING SHORT WAVE AS SOME DRYING OCCURS. WILL JUST INCLUDE A SLIGHT CHANCE OF AN EVENING THUNDERSTORM EXTREME NORTHEAST ZONES AND SMOKIES. MAV TEMPS GENERALLY LOOK REASONABLE...SO JUST SOME MINOR TWEAKS. .LONG TERM (WEDNESDAY THROUGH MONDAY)...UPPER RIDGE TO OUR WEST WILL PLACE US IN NORTHWEST FLOW ALOFT EARLY IN THE EXTENDED. AS A RESULT...EXPECT MAINLY DIURNAL TYPE CONVECTION CONFINED TO HIGHER TERRAIN WEDNESDAY AND THURSDAY. WILL MOVE INTO AN UNSETTLE PATTERN FOR THE REST O THE PERIOD. A WEAK AREA OF LOW PRESSURE SLIDES THROUGH THE REGION ON FRIDAY BRINGING WITH IT SCATTERED SHOWERS AND THUNDERSTORMS. A WEAKENING FRONTAL BOUNDARY WILL SETTLE INTO THE SOUTHERN APPALACHIAN REGION FOR THE WEEKEND PROVIDING A CHANCE OF CONVECTION. BY MONDAY...AN APPROACHING COLD FRONT WILL CONTINUE THE CHANCE OF CONVECTION INTO THE EARLY PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 91 70 94 71 94 / 50 10 10 10 10 KNOXVILLE AIRPORT, TN 89 67 92 67 92 / 50 10 10 10 10 OAK RIDGE, TN 90 67 92 67 93 / 50 10 10 10 10 TRI CITIES AIRPORT, TN 87 61 88 65 89 / 50 10 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/MJB
Hazardous weather outlook, Jul 31, 2:08 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 308 AM EDT TUE JUL 31 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 308 AM EDT TUE JUL 31 2012 /208 AM CDT TUE JUL 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL UP TO QUARTER SIZE THE PRIMARY THREATS. THE AIRMASS WILL ALSO BE VERY MOIST...SO LOCALIZED FLOODING IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY MORNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:42 AM CDT | Severe Thunderstorm Warning | MRX | Marion | 48 min |
| Jul 31, 5:24 PM CDT | Severe Thunderstorm Warning | MRX | Hancock | 36 min |
| Jul 31, 5:47 PM CDT | Severe Thunderstorm Warning | MRX | Sullivan | 28 min |
| Jul 31, 5:51 PM CDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 24 min |
| Jul 31, 6:12 PM CDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 33 min |
| Jul 31, 6:17 PM CDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 28 min |
| Jul 31, 6:22 PM CDT | Areal Flood Advisory | MRX | Hancock, Hawkins, Sullivan | 3 hr |
| Jul 31, 6:36 PM CDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins | 24 min |
| Jul 31, 6:41 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Meigs, Rhea | 49 min |
| Jul 31, 6:58 PM CDT | Severe Thunderstorm Warning | MRX | Claiborne, Cocke, Grainger, Greene, Jefferson, Knox and 1 more | 32 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.